Antibiotics may be linked to delirium more than previously thought, according to a “Views and Reviews” paper published in Neurology, a medical journal of the American Academy of Neurology.

“People who have delirium are more likely to have other complications, go into a nursing home instead of going home after being in the hospital and are more likely to die than people who do not develop delirium,” author Shamik Bhattacharyya, MD, of Harvard Medical School and Brigham and Women’s Hospital in Boston, Mass., and a member of the American Academy of Neurology said in a press release. “Any efforts we can make to help identify the cause of delirium have the potential to be greatly beneficial.”

For the study, researchers reviewed all available scientific reports and found case reports on 391 patients who were given antibiotics and later developed delirium and other brain problems. A total of 54 different antibiotics were involved, from 12 different classes of antibiotics ranging from commonly used antibiotics such as sulfonamides and ciprofloxacin to intravenous antibiotics such as cefepime and penicillin.

About 47% of the patients had delusions or hallucinations, 14% had seizures, 15% had involuntary muscle twitching, and 5% had loss of control of body movements. EEG was also abnormal in 70% of the cases. A quarter of the people who developed delirium had kidney failure.

The researchers identified 3 types of delirium and other brain problems related to antibiotics. Type 1 was characterized by seizures and most often associated with penicillin and cephalosporins. Type 2 was marked by symptoms of psychosis and associated with procaine penicillin, sulfonamides, fluoroquinolones, and macrolides. Both Type 1 and Type 2 had a quick onset of symptoms, within days. Once antibiotics were stopped, symptoms also stopped within days. Type 3 was characterized by abnormal brain scans and impaired muscle coordination and other signs of brain dysfunction, and was only associated with the drug metronidazole. The beginning of noticeable symptoms took weeks instead of days. Symptoms also took longer to go away once the antibiotic was stopped.

Dr Bhattacharyya noted that all of the patients had an active infection that could not be ruled out as the cause of the delirium and other brain problems. “More research is needed, but these antibiotics should be considered as a possible cause of delirium,” he said. “Recognition of different patterns of toxicity could lead to a quicker diagnosis and hopefully prevent of some of the negative consequences for people with delirium and other brain problems.” 

Reference

Bhattacharyya S, Darby RR, Raibagkar P, et al. Antibiotic-associated encephalopathy. Neurology. 2016;doi:​10.​1212/​WNL.​0000000000002455.

This article originally appeared on Infectious Disease Advisor